Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

May 24, 2021Fremont County, Idaho

NWS Pocatello, ID issued this special weather statement at May 24, 2021, 1:25 PM MDT for Fremont County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 1:25 PM MDT (19:25 UTC)
Expired
May 24, 2021, 2:00 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 194 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS85 KPIH 241925
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
125 PM MDT Mon May 24 2021
 
IDZ066-242000-
Centennial Mountains/Island Park ID-
125 PM MDT Mon May 24 2021

...LINE OF THUNDERSTORMS MOVING THROUGH ISLAND PARK AND HENRYS 
LAKE THROUGH 2 PM MDT...

At 122 PM MDT, Doppler radar was tracking a line of thunderstorm 
training over Island Park Village, or 8 miles southeast of Henrys 
Lake, moving east at 20 mph. Folks recreating in the Island Park 
area or boating on Henrys Lake or Island Park Reservoir may want to 
seek shelter until the storms pass east of the region sometime after 
2 PM MDT. Small hail, brief moderate rain, and wind gusts to 35 mph 
are possible with these storms as they move through the region.

Locations impacted include...
Island Park Village, Macks Inn, Shotgun Village and Big Springs. 

LAT...LON 4446 11155 4454 11151 4454 11146 4456 11147
      4456 11150 4458 11149 4465 11125 4462 11122
      4461 11124 4458 11123 4457 11118 4455 11117
      4453 11113 4450 11113 4449 11109 4444 11110
TIME...MOT...LOC 1922Z 257DEG 17KT 4455 11128 

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 24, 2:59 AM MDT, 10 hours 26 minutes earlier.

Area forecast discussion, May 24, 2:59 AM MDT, 10 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
259 AM MDT Mon May 24 2021

.SHORT TERM...Today through Wednesday night.
Main impact today will be expected wind increases in the Snake
River Plain. Have a lake wind advisory in effect for American
Falls Reservoir from 10 am through 9 pm for southwest winds of 20
mph or greater. A wind advisory is in effect for the Upper Snake
Plain including Idaho Falls and the arco desert for speeds of 30
mph from noon through 9 pm. Showers and thunderstorms will be
mainly limited to the eastern mountains today. Another Pacific
trof will move through Idaho Tuesday into Wednesday and will have
a better chance for showers and thunderstorms Tuesday through
Wednesday. Winds will be much reduced on Tuesday after the windy
conditions today. Most widespread precipitation likely to be
Tuesday night. by Wednesday expect most activity to be in the
eastern mountains again. Generally temperatures will remain cool
today with highs mainly in the 50s mountains and 60s valleys, with
slight warming ahead of next system Tuesday but in the short term
temperatures remain below seasonal normals for late May. GK

.LONG TERM...Thursday through Monday. Extended period starts out dry
with upper ridge passing overhead. Next upper trough shifts across
the region during the day Friday. Model trends have shifted the low
further north than previous runs, which introduces a drier flow
aloft. The blend has trended in this direction, but there is a
significant amount of disagreement with the ensemble clusters from
12Z, which still favor a deeper closed low solution. Interestingly,
moving into Saturday night and Sunday, both operational GFS and
ECMWF now favor a split flow closed low dropping into central or
southern California. There may be a hint of this in the clusters but
overall given the uncertainty, confidence is extremely low in the
extended period at this time, and thus stayed with the blended
solution overall.

&&

.AVIATION...East Idaho starts to see a trend toward a drier solution
beginning today as upper low has pulled well northeast of the
region. There is still a chance for a few SHRA mainly higher
elevations. Instability not very impressive today, but there is
still enough uncertainty to carry VCTS for each terminal for
daylight hours. Expect winds to pick up today, reaching 20-25kts
sustained for KPIH and KIDA, strongest 18Z-03Z. Precipitation threat
diminishes after sunset, as do the winds. Next shortwave feature
drives into the region Thursday, so SHRA a possibility for KSUN
after sunrise in the extended portion of the terminal forecast. DMH

&&

.FIRE WEATHER...Showers and a few thunderstorms remain a possibility
today, mainly higher elevations. Winds will also be a concern, with
speeds increasing especially over the northern portions of the Snake
Plain for the afternoon and early evening, though humidities still
remain high. After a brief break overnight, next feature dives into
the region beginning Tuesday for another round of showers and
thunderstorms both Tuesday and Wednesday. Thursday still looks quite
dry for East Idaho. There is some uncertainty headed into the
weekend with the next system, as the models have started trending
the system further north, which would keep East Idaho in a drier
flow and would limit precipitation potential. Confidence is low at
this time. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 10 AM this morning to 9 PM MDT this
evening for IDZ054.

Wind Advisory from noon today to 9 PM MDT this evening for
IDZ052-053.

&&

In the hours before

Special weather statement, May 24, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
125 PM MDT Mon May 24 2021

IDZ066-242000-
Centennial Mountains/Island Park ID-
125 PM MDT Mon May 24 2021

...LINE OF THUNDERSTORMS MOVING THROUGH ISLAND PARK AND HENRYS
LAKE THROUGH 2 PM MDT...

At 122 PM MDT, Doppler radar was tracking a line of thunderstorm
training over Island Park Village, or 8 miles southeast of Henrys
Lake, moving east at 20 mph. Folks recreating in the Island Park
area or boating on Henrys Lake or Island Park Reservoir may want to
seek shelter until the storms pass east of the region sometime after
2 PM MDT. Small hail, brief moderate rain, and wind gusts to 35 mph
are possible with these storms as they move through the region.

Locations impacted include...
Island Park Village, Macks Inn, Shotgun Village and Big Springs.

LAT...LON 4446 11155 4454 11151 4454 11146 4456 11147
      4456 11150 4458 11149 4465 11125 4462 11122
      4461 11124 4458 11123 4457 11118 4455 11117
      4453 11113 4450 11113 4449 11109 4444 11110
TIME...MOT...LOC 1922Z 257DEG 17KT 4455 11128

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:22 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power18 hr
May 24, 3:22 AM MDTWind AdvisoryPIHBingham, Bonneville, Butte, Fremont, Jefferson, Madison18 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.